Alcohol can have interactions with certain drugs and herbal supplements, including 5-hydroxytryptophan (5-HTP). This supplement increases the amount of serotonin in the body and is sometimes used to help with mood, sleep or weight loss. The effects of mixing this supplement with alcohol are not well studied or understood by scientists, making it difficult to tell what effects may occur.
Article at a Glance:
Little research exists about whether it is safe to mix alcohol and 5-HTP, and no evidence shows that it is safe. Current research on combining alcohol and 5-HTP is limited, but important points to remember include:
- Mixing alcohol and 5-HTP may cause serotonin syndrome
- No evidence proves that mixing alcohol and 5-HTP is safe
- A few scientists believe that 5-HTP may help with alcoholism, but this has not been proven
Someone who is taking alcohol and 5-HTP together should consult with a doctor about whether it is safe.
Mixing Alcohol and 5-HTP
Currently, there are no known interactions between alcohol and 5-HTP that have been reported or studied. As 5-HTP is considered a supplement, it is not regulated by the Food and Drug Administration (FDA) or studied like other medications, and there is little information about the possible effects it may have. Most of the information about 5-HTP and alcohol interactions are inferred based on how the two substances work.
Alcohol and 5-HTP both affect a chemical in the brain called serotonin. Alcohol creates a temporary spike in the level of serotonin, then causes it to decrease. The supplement 5-HTP causes an increase in the amount of serotonin in the body over a sustained time.
Alcohol and 5-HTP Side Effects
Since alcohol and 5-HTP both impact serotonin levels, there are possible alcohol and 5-HTP side effects. A condition called serotonin syndrome can be dangerous and even deadly. This condition occurs when there is too much serotonin in the body. Serotonin syndrome may occur when 5-HTP is combined with other medications that affect serotonin levels.
While there have not been any reported cases of 5-HTP interaction with alcohol during the initial spike of serotonin, some medical professionals believe that it may be possible for alcohol combined with 5-HTP to raise a person’s risk of developing serotonin syndrome.
Symptoms of serotonin syndrome may include:
- Elevated body temperature
- Agitation and tremors
- Dilated pupils
- Breakdown of muscles
Some research indicates that 5-HTP may be helpful in the treatment of alcoholism, as it raises serotonin levels over the long term while alcohol lowers them over the long term, after the initial spike. However, this research is mostly anecdotal and has not been formally accepted by the scientific community.
Given the lack of scientific information available from medical research, avoid mixing alcohol and 5-HTP. There may be undiscovered interactions or possible complications that have not yet been uncovered, and without evidence to prove that it is safe, no one should mix these two substances.
If you or a loved one are struggling with an addiction to alcohol, The Recovery Village is here to help you start recovery. Reach out to one of our caring team members today to learn how The Recovery Village can help you.
Uofmhealth.org. “5-HTP.” May 24, 2015. Accessed April 3, 2019.
Gill, Kathryn & Amit, Z. “Serotonin Uptake Blockers and Voluntary Alcohol Consumption: A Review of Recent Studies.” Recent Developments in Alcoholism. 2008. Accessed April 3, 2019.
Medscape.com. “5-htp (Herbs/Suppl).” 2019. Accessed April 3, 2019.
Penn State Hershey, Milton S. Hershey Medical Center. “5-Hydroxytryptophan (5-HTP).” Jan. 1, 2017. Accessed April 3, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.